Volume 21, issue 1 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 27
Issue 2, 417–821
Issue 1, 1–415

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Minimal genera of open $4$–manifolds

Robert E Gompf

Geometry & Topology 21 (2017) 107–155

We study exotic smoothings of open 4–manifolds using the minimal-genus function and its analog for end homology. While traditional techniques in open 4–manifold smoothing theory give no control of minimal genera, we make progress by using the adjunction inequality for Stein surfaces. Smoothings can be constructed with much more control of these genus functions than the compact setting seems to allow. As an application, we expand the range of 4–manifolds known to have exotic smoothings (up to diffeomorphism). For example, every 2–handlebody interior (possibly infinite or nonorientable) has an exotic smoothing, and “most” have infinitely many, or sometimes uncountably many, distinguished by the genus function and admitting Stein structures when orientable. Manifolds with 3–homology are also accessible. We investigate topological submanifolds of smooth 4–manifolds. Every domain of holomorphy (Stein open subset) in 2 is topologically isotopic to uncountably many other diffeomorphism types of domains of holomorphy with the same genus functions, or with varying but controlled genus functions.

exotic smoothing, Stein surface, Casson handle
Mathematical Subject Classification 2010
Primary: 57R10
Secondary: 32Q28
Received: 15 September 2013
Revised: 12 June 2015
Accepted: 29 December 2015
Published: 10 February 2017
Proposed: Peter Teichner
Seconded: Ciprian Manolescu, Yasha Eliashberg
Robert E Gompf
Department of Mathematics
The University of Texas at Austin
RLM 8.100
2515 Speedway Stop C1200
Austin, TX 78712-1202
United States